Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 49, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jun 18, 2015, 1:36 PM EDT for Breathitt County, Magoffin County, Kentucky. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2015, 1:36 PM EDT (17:36 UTC)
- Expired
- Jun 18, 2015, 2:00 PM EDT
- In force
- 24 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Breathitt County, KY, Magoffin County, KY
The radar
The Jackson,KY radar (KJKL), 11 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 1:36 PM EDT | TSTM WND DMG | 3 Nne Jackson, KY | HALF A DOZEN SHINGLES BLOWN OFF OF WEATHER OFFICE ROOF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
110
WUUS53 KJKL 181736
SVRJKL
KYC025-153-181800-
/O.NEW.KJKL.SV.W.0049.150618T1736Z-150618T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
136 PM EDT THU JUN 18 2015
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BREATHITT COUNTY IN SOUTHEASTERN KENTUCKY...
WEST CENTRAL MAGOFFIN COUNTY IN SOUTHEASTERN KENTUCKY...
* UNTIL 200 PM EDT
* AT 136 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STEVENSON...
OR NEAR JACKSON...MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CORNELIA...WEST ROYALTON STATION...SKAGGS...ROCK LICK...CAMP
LEWIS...DAISYDELL...CONLEY STATION...ROUSSEAU...FORAKER...TIPTOP...
LUNAH...GUAGE...STEVENSON...KECK...LAMBRIC...CARVER STATION...
CARVER...EUGENE...SUBLETT AND MOCT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3769 8302 3751 8311 3760 8337 3768 8335
3768 8329 3767 8328 3768 8325
TIME...MOT...LOC 1736Z 281DEG 15KT 3760 8329
HAIL...<.75IN
WIND...60MPH
$$
RAY1 follow-up statement
190
WWUS53 KJKL 181758
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
158 PM EDT THU JUN 18 2015
KYC025-153-181805-
/O.EXP.KJKL.SV.W.0049.000000T0000Z-150618T1800Z/
BREATHITT KY-MAGOFFIN KY-
158 PM EDT THU JUN 18 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BREATHITT AND
WEST CENTRAL MAGOFFIN COUNTIES WILL EXPIRE AT 200 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...A SEVERE THUNDERSTORM WARNING CONTINUES FOR
SOUTHEASTERN MAGOFFIN COUNTY UNTIL 215 PM EDT.
LAT...LON 3769 8302 3751 8311 3760 8337 3768 8335
3768 8329 3767 8328 3768 8325
TIME...MOT...LOC 1753Z 281DEG 15KT 3760 8329
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:07 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 18, 12:07 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1207 PM EDT THU JUN 18 2015 .UPDATE... ISSUED AT 1207 PM EDT THU JUN 18 2015 VIS SAT SHOWING HIGH LEVEL CLOUDS AND CU BUILDING ACROSS MUCH OF EASTERN KENTUCKY THIS AFTERNOON. A FEW ISOLATED SHOWERS ARE JUST BEGINNING TO POP UP ON RECENT SCANS OF THE WSR-88D RADAR. COVERAGE IS EXPECTED TO INCREASE THROUGH THE AFTERNOON AS HEATING BUILDS AND CONVECTIVE TEMPS ARE REACHED. ADJUSTED GRIDS TO LATEST OBS AND TRENDS BUT OTHERWISE GRIDS ARE ON TRACK. UPDATE ISSUED AT 1000 AM EDT THU JUN 18 2015 LATEST SATELLITE AND OBS SUGGEST MUCH OF THE FOG SEEN THIS MORNING HAS BURNT OFF. OTHERWISE MID TO HIGH LEVEL CLOUDS ARE STREAMING ACROSS PORTION OF EASTERN KENTUCKY LATE THIS MORNING. CONVECTIVE MODELS CONTINUE TO SUGGEST SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON GENERALLY AFTER 17Z. GIVEN NO MAJOR SYNOPTIC BOUNDARIES THIS ACTIVITY WILL BE MUCH LIKE IT HAS BEEN THE PAST FEW DAYS WITH MORE OF A INFLUENCE FROM MESOSCALE FEATURES AND WEAK UPPER LEVEL WAVES. UPDATE ISSUED AT 655 AM EDT THU JUN 18 2015 UPDATED THE FORECAST TO INPUT THE LATEST OBS INTO THE GRIDS. SHOWERS AND THUNDERSTORMS HAVE NOT BEGUN TO DEVELOP YET THIS MORNING DESPITE THE HRRR HINTING AT DEVELOPMENT BY 12Z. DECIDED TO KEEP THE FORECAST AS IS WITH A SLIGHT CHANCE ACROSS THE AREA BY LATE MORNING AND FURTHER DEVELOPMENT INTO THE AFTERNOON. THE FORECAST REMAINS ON TRACK AND A NEW ZFP WILL NOT BE NEEDED. && .SHORT TERM...(TODAY THROUGH FRIDAY) ISSUED AT 321 AM EDT THU JUN 18 2015 CURRENT CONDITIONS ACROSS THE AREA FEATURE EASTERN KENTUCKY UNDER SOUTHWEST FLOW WITH A STATIONARY BOUNDARY TO THE NORTH ALONG THE LOWER GREAT LAKES. THIS PUTS EAST KENTUCKY IN A VERY HOT AND MUGGY TROPICAL AIRMASS. THIS SITUATION WILL MAKE CONDITIONS FAVORABLE FOR AFTERNOON CONVECTION. IN ADDITION...A WAVE TRACKING ACROSS THE GREAT LAKES LATER TODAY WILL BEGIN TO PUSH A SURFACE COLD FRONT INTO THE UPPER OH VALLEY. THIS ADDED FORCING WILL ADD TO THE THUNDERSTORM POTENTIAL LATER THIS AFTERNOON. MODEL SOUNDINGS INDICATE A GREAT DEAL OF AFTERNOON INSTABILITY WITH A RATHER SLOW STORM MOTION. HENCE WILL KEEP A HEAVY RAINFALL THREAT THROUGH TODAY AS WELL. WITH THE BEST DYNAMICS TO THE NORTH...ANY SEVERE THREAT FOR TODAY WILL BE NORTH OF I-64 WITH A MARGINAL THREAT TO THE SOUTH. HEADING INTO TONIGHT...THE MENTIONED COLD FRONT PUSHING SOUTH WILL KEEP SHOWER AND THUNDERSTORM CHANCES GOING INTO TONIGHT MAINTAINING GOOD INSTABILITY. HEADING INTO THE DAY ON FRIDAY...THE REMNANTS OF BILL EDGE CLOSER TO THE LOWER OH RIVER VALLEY AS SOME UPPER LEVEL ENERGY BEGINS TO ENTER THE AREA. THIS WILL CONTINUE TO AID SHOWER AND THUNDERSTORM DEVELOPMENT IN AN ALREADY MOISTURE LADEN AND WARM AIRMASS. THE SHORT TERM PERIOD APPEARS TO FEATURE A CONCERN FOR HEAVY RAINFALL PRODUCTION AND RATHER SLOW STORM MOTION. WILL CONTINUE TO MENTION A FLASH FLOOD THREAT IN THE HWO. AS WELL...ANY SEVERE POSSIBILITY WILL BE LATER THIS AFTERNOON WITH SOME GUSTY WINDS WITH ANY STRONG CELL THAT DEVELOPS. .LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 321 AM EDT THU JUN 18 2015 THE REMAINS OF TROPICAL STORM BILL WILL BE THE PRIMARY CONCERN EARLY IN THE PERIOD. LATEST MODEL TRENDS INDICATE A TRACK ALONG OR JUST TO THE NORTH OF THE OHIO RIVER. THIS WOULD KEEP OUR NORTHERN COUNTIES IN THE ARC OF HEAVIEST RAINFALL POTENTIAL...ALTHOUGH SCATTERED TO NUMEROUS THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED PRETTY MUCH ANYWHERE ACROSS EASTERN KENTUCKY... ESPECIALLY SATURDAY INTO SATURDAY NIGHT AS THE LEFTOVER SURFACE LOW TRACKS BY. CONSIDERING THE RECENT DRY SPELL AND THE PROGRESSIVE NATURE OF THE SYSTEM...WE CURRENTLY THINK THE POTENTIAL FOR FLOODING IS LOW. HOWEVER...TRAINING STORMS WILL POSE A THREAT FOR ISOLATED FLASH FLOODING. AS BILL WEAKENS FURTHER AND SHIFTS TO OUR EAST ON SUNDAY...A NEW FORECAST CHALLENGE AWAITS. A STOUT UPPER RIDGE WILL HAVE RELOCATED TO THE FOUR CORNERS REGION AND SOUTHERN PLAINS BY SUNDAY AND THIS PLACES THE OHIO AND TENNESSEE VALLEYS IN NORTHWEST FLOW ALOFT. FORECAST MODELS HAVE SHOWN AND CONTINUE TO SHOW A STRONG SIGNAL FOR MCS ACTIVITY TO ORIGINATE SOMEWHERE OVER THE UPPER MIDWEST AND/OR OHIO VALLEY AND TRACK SOUTHEAST INTO OUR AREA. THE TIMING OF THESE COMPLEXES IS INHERENTLY DIFFICULT THIS FAR OUT...HOWEVER A THREAT FOR SHOWERS AND STORMS WILL REMAIN IN THE FORECAST SUNDAY THROUGH THE EARLY PART OF NEXT WEEK...AND THIS WOULD INCLUDE NOCTURNAL SHOWERS/STORMS. AS THE UPPER RIDGE SHIFTS EASTWARD TUESDAY AND WEDNESDAY...THE PRIMARY THREAT AREA FOR THESE THUNDERSTORM CLUSTERS WILL SHIFT NORTHWARD. FINALLY...NO RELIEF FROM THE VERY HUMID CONDITIONS IS IN SIGHT. IN FACT...EVEN HOTTER TEMPERATURES THAN WE HAVE WITNESSED IN RECENT DAYS ARE LIKELY BY THE MIDDLE OF NEXT WEEK AS THE UPPER RIDGE BUILDS BACK OVER THE DEEP SOUTH. OUR CURRENT FORECAST INDICATES HIGHS SURGING INTO THE LOW TO MID 90S BY WEDNESDAY...AND HEAT INDEX VALUES CLIMBING TOWARDS 100. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 654 AM EDT THU JUN 18 2015 MOST AREAS THIS MORNING HAVE SOME REDUCTION IN VIS AND CIGS DUE TO SOME FOG DEVELOPMENT. SOME MID LEVEL CLOUD COVER MOVING THROUGH THE AREA OVERNIGHT HAS HINDERED FOG DEVELOPMENT AT SOME OF THE TAF SITES. ALL FOG SHOULD BURN OFF BY 14Z WITH SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. HAVE KEPT VCTS AT THE TAF SITES TO COVER FOR THIS. EXPECT FOG DEVELOPMENT AGAIN LATER TONIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...SHALLENBERGER LONG TERM...ABE AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 18, 3:46 AM EDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 346 AM EDT THU JUN 18 2015 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO... JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD... IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD... MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON... MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG... BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN... SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON... SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE... JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD... MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN... ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON 346 AM EDT THU JUN 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. THE STRONGEST STORMS THIS AFTERNOON MAY PRODUCE STRONG WIND GUSTS AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH WEDNESDAY...MAINLY DURING THE AFTERNOON AND EVENING. SOME STORMS ON SATURDAY THROUGH SUNDAY MAY PRODUCE EXCESSIVE RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR FLOODING THIS AFTERNOON AND EVENING. SHALLENBERGER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:41 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 34 min |
| Jun 18, 2:47 PM EDT | Special Weather Statement | JKL | Wolfe | 43 min |
| Jun 18, 3:02 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 43 min |
| Jun 18, 3:21 PM EDT | Special Weather Statement | JKL | Lee | 24 min |
| Jun 18, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Morgan, Wolfe | 31 min |
| Jun 18, 3:36 PM EDT | Areal Flood Advisory | JKL | Breathitt, Elliott, Floyd, Johnson, Lee, Magoffin and 6 more | 3 hr |
| Jun 18, 3:50 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 22 min |
| Jun 18, 3:54 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 36 min |
| Jun 18, 4:22 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Magoffin | 38 min |
| Jun 18, 4:57 PM EDT | Special Weather Statement | JKL | Floyd | 48 min |
| Jun 18, 5:23 PM EDT | Special Weather Statement | JKL | Rowan | 37 min |
| Jun 18, 5:29 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 3 hr |
| Jun 18, 5:55 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 50 min |
| Jun 18, 6:12 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jun 18, 6:30 PM EDT | Special Weather Statement | JKL | Menifee, Morgan | 45 min |
| Jun 18, 6:51 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.